Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Topeka, KS

April 10, 2005Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2005, 2:23 PM CDT for Morris County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 2:23 PM CDT (19:23 UTC)
Expired
Apr 10, 2005, 2:45 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 101923
SVRTOP
KSC127-101945-
/O.NEW.KTOP.SV.W.0012.050410T1923Z-050410T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
223 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 245 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BURDICK...OR ABOUT 31 MILES SOUTHEAST OF
  ABILENE...MOVING NORTH AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LATIMER...
  PARKERVILLE...
  WHITE CITY...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3853 9691 3880 9691 3885 9687 3886 9660
      3852 9674 3852 9689

$$
2 follow-up statements
000 
WWUS53 KTOP 101934
SVSTOP
KSC127-101945-
/O.CON.KTOP.SV.W.0012.000000T0000Z-050410T1945Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
NORTHWESTERN MORRIS COUNTY...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF LATIMER...OR ABOUT
24 MILES SOUTH OF JUNCTION CITY...MOVING NORTH AT 60 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3867 9690 3886 9683 3886 9660 3867 9667

$$
000 
WWUS53 KTOP 101943
SVSTOP
KSC127-101953-
/O.EXP.KTOP.SV.W.0012.000000T0000Z-050410T1945Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRIS COUNTY
EXPIRES AT 245 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3867 9690 3886 9683 3886 9660 3867 9667

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:25 AM CDT, 9 hours 58 minutes earlier.

Area forecast discussion, Apr 10, 4:25 AM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT SUN APR 10 2005

.DISCUSSION...
MAIN CONCERN IS THUNDERSTORM CHANCES/TIMING TODAY THROUGH
MONDAY AND TEMPERATURES TODAY.

LATEST WATER VAPOR SHOWING STRONG SHORTWAVE TROUGH OVER SOUTHERN
ROCKIES POISED TO LIFT NORTHEAST TODAY AND TONIGHT AND SLOW DOWN
OVER KS ON MONDAY. SATELLITE AND SFC OBS ALREADY SHOWING DRY PUNCH
AT THE SFC AND ALOFT EVIDENT OVER NM AND WEST TX WHICH WILL SWING
NORTHEAST WITH THE SFC LOW TONIGHT. CONVECTION INITIALLY OVER THE
TX/OK PANHANDLES INTO SOUTHWEST KS MAY CLIP WESTERN CWA THIS MORNING
WITH AN EVEN BETTER CHANCE INTO THE AFTERNOON AS WAVE BEGINS TO LIFT
OUT. DRYLINE OVER CENTRAL KS INTO NORTH TX AND COLD FRONT ADVANCING
TOWARDS NORTHWEST CWA WILL BE BEST FOCUS AREAS FOR AFTERNOON
CONVECTION/INITIATION...SO HAVE KEPT HIGHER(LIKELY) POPS IN THE
NORTHCENTRAL COUNTIES. CLOUDS FROM ANY LEFTOVER/NEW CONVECTION TODAY
WILL BE CRITICAL FOR HIGHS TODAY...BUT FOR NOW WILL KEEP COOLER
HIGHS IN THE NORTHWEST CWA IN THE UPPER 60S WITH MORE CLOUDS AND
BETTER PRECIP CHANCES AND INTO THE MID 70S EAST WHERE JUST THE
OPPOSITE IS EXPECTED...ALTHOUGH THE EAST WILL NEED TO BE CLOSELY
MONITORED FOR MORE SUNSHINE THAN EXPECTED WHICH WOULD PUSH HIGHS
MORE IN THE UPPER 70S IF THIS OCCURS.

AS THUNDERSTORMS FORM TO THE SOUTHWEST ALONG DRYLINE AND SPREAD EAST
AND NORTHEAST...POSSIBLY AS A SQUALL LINE...BEST CHANCES FOR SEVERE
WILL BE OVER THE SOUTHWEST CWA DURING THE EVENING AND HAVE KEPT A
MENTION OF POSSIBLY SEVERE IN THE ZONES THAT AREA...WITH SMALLER
CHANCES FOR SEVERE FURTHER NORTH AND EAST AS DRY PUNCH NOSES
NORTHEAST ACROSS THE CWA OVERNIGHT. THIS WILL LIKELY ABRUPTLY SHUT
OFF PRECIP OVER THE CWA LATER TONIGHT/EARLY MONDAY ALTHOUGH TIMING
IS STILL IN QUESTION. EITHER WAY...WITH STEEP LAPSE RATES AND
MOISTURE WRAPPING BACK INTO THE SYSTEM DURING THE DAY MONDAY...COULD
STILL SEE LOW TOPPED CONVECTION REDEVELOP...ESPECIALLY WITH ANY
SUNSHINE. THIS WOULD ALSO CREATE HIGH TEMPS CHALLENGES AS WELL. WILL
NOT CHANGES POPS MONDAY INTO WEDNESDAY AS SYSTEM LINGERS/WOBBLES
EASTWARD SLOWLY AS NORTHEAST TROUGH WILL BE SLOW TO ALLOW IT
EASTWARD PROGRESSION. FEW CHANGES WERE MADE TO TEMPS OR PRECIP
CHANCES BEYOND TUESDAY. NEW GFS IS SLOWING DOWN NEXT SHORTWAVE FOR
THE END OF THE WEEK...BUT WILL NEED TO SEE A BETTER MORE RELIABLE
TREND BEFORE ADJUSTING CURRENT TIMING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 10, 5:42 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
542 AM CDT SUN APR 10 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-111042-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
542 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...PRIMARILY
WEST OF HIGHWAY 77. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS OVER THE ENTIRE AREA THIS EVENING. SOME STORMS
MAY BECOME SEVERE THIS EVENING...ESPECIALLY TO THE SOUTH OF A
WASHINGTON...MANHATTAN TO GARNETT LINE. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREAT...ALTHOUGH THE POSSIBILITY OF TORNADOES
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY BEFORE TAPERING OFF
MONDAY NIGHT.  THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 10, 1:38 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT SUN APR 10 2005

KSZ008>011-020>023-034>038-110100-
CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY...MANHATTAN AND MARYSVILLE
138 PM CDT SUN APR 10 2005

SEVERE THUNDERSTORM WATCH NUMBER 142 IS IN EFFECT UNTIL
800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              CLOUD                 CLAY
RILEY                 POTTAWATOMIE          OTTAWA
GEARY                 WABAUNSEE             DICKINSON
MORRIS

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA             MARYSVILLE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:08 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley22 min
Apr 10, 3:27 PM CDTSevere Thunderstorm WarningTOPMarshall33 min
Apr 10, 5:20 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley25 min
Apr 10, 5:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley31 min
Apr 10, 6:23 PM CDTSevere Thunderstorm WarningTOPWabaunsee37 min
Apr 10, 6:45 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee45 min
Apr 10, 6:51 PM CDTSevere Thunderstorm WarningTOPPottawatomie24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.